Montana, 2005

Hail in Montana, June 15, 2005

June 15, 2005 · NWS BYZ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 1:28 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 15, 1:28 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT WED JUN 15 2005

.SHORT TERM...VALID FOR THU AND FRI...

MODELS IN GOOD AGREEMENT TODAY ALTHOUGH SOME TIMING DIFFERENCES
SHOWING UP WITH SHORT WAVE ENERGY MOVING THROUGH. ETA HAS A GOOD
HANDLE ON ENERGY WHILE THE GFS IS SLIGHTLY FASTER IN MOVING WAVES
THROUGH. WILL GO WITH THE ETA12 SOLUTION FOR THE SHORT TERM FORECAST.
MAIN CHALLENGE THIS FORECAST PACKAGE IS POTENTIAL FOR SEVERE
WEATHER FOR TONIGHT THROUGH FRIDAY.

TONIGHT...UPPER TROUGH OVER THE WEST COAST BRINGING SOUTHWEST FLOW
ALOFT TO MONTANA. SURFACE LOW JUST NORTH OF SHERIDAN WHICH IS
BRINGING A MOIST SOUTHEAST FLOW TO THE ENTIRE FORECAST AREA.
SURFACE FRONT THAT STALLED OUT JUST WEST OF LIVINGSTON THIS
MORNING IS BEGINNING TO MOVE AS A SHORT WAVE ROTATES UP FROM WEST
COAST TROUGH. CONVECTION DEVELOPING ALONG THE FRONT WHICH WILL PUSH
EAST OVERNIGHT. AFTERNOON HEATING HAS INCREASED INSTABILITY WITH
CAPES NEAR 1000 J/KG OVER. WIND PROFILE ALSO REMAINING FAVORABLE
WITH DIRECTIONAL AND SPEED SHEAR. THESE FACTORS WILL COMBINE TO
BRING ISOLATED SEVERE THUNDERSTORMS THIS EVENING. MAIN THREAT WILL
BE WINDS OVER THE WESTERN ZONES. WINDS AND HAIL WILL BE POSSIBLE
FROM BILLINGS EAST.

THURSDAY THROUGH FRIDAY NIGHT...WEST COAST TROUGH WILL MOVE SLOWLY
INLAND KEEPING THE FORECAST AREA IN A SOUTHWEST FLOW ALOFT. SOUTHEAST
FLOW RETURNING THURSDAY WITH LOW PRESSURE ALONG THE THE NORTHERN
ROCKIES. THETA-E RIDGE REBUILDING ALONG WITH THERMAL RIDGE FOR
WARMER TEMPERATURES. GOOD POTENTIAL FOR SEVERE WEATHER AGAIN
THURSDAY AFTERNOON AS CAPES WILL CLIMB OVER 2000 J/KG WITH LIS
APPROACHING A -7. WILL GO AHEAD AND MENTION A CHANCE OF SEVERE
WEATHER FOR THURSDAY AFTERNOON THROUGH THURSDAY EVENING. EASTERLY
SURFACE FLOW CONTINUES OVER THE AREA FRIDAY WHICH WILL CONTINUE TO
ADVECT LOW LEVEL MOISTURE INTO THE AREA. STRONG WARM UP EXPECTED
AHEAD OF NEXT SHORT WAVE AS 850 MB TEMPERATURES APPROACH 30C.
STRONG SHORT WAVE WILL MOVE INTO THE AREA DURING THE AFTERNOON
AND THERE WILL BE THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS.
HAVE INCREASED POPS FOR FRIDAY BUT WILL NOT INCLUDE SEVERE WORDING
AT THIS TIME DUE TO LOW CONFIDENCE IN TIMING OF SHORT WAVES
THROUGH THE AREA. RICHMOND

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE AND HAVE NOT MADE ANY
MAJOR CHANGES. OVERALL PERIOD SHAPING UP TO BE UNSETTLED AS A
LARGE TROUGH WILL BE SITUATED OVER THE OREGON COAST AND REMAIN
FAIRLY STATIONARY THROUGH THE WEEKEND. AS A RESULT...A SOUTHWEST
FLOW ALOFT ALONG WITH EMBEDDED UPPER LEVEL DISTURBANCES WILL BE
OVER THE FORECAST AREA. SURFACE LOW STILL PROGGED TO MOVE ACROSS
NORTHERN WYOMING SATURDAY. THIS WILL BRING AN EAST TO SOUTHEAST
SURFACE FLOW TO THE EASTERN HALF OF THE FORECAST AREA.
THEREFORE...WILL CONTINUE WITH A CHANCE FOR THUNDERSTORMS OVER
THE MOUNTAINS AND A SLIGHT CHANCE ACROSS THE PLAINS FOR THE
ENTIRE WEEKEND.

BY MONDAY...WEST COAST TROUGH REMAINS IN PLACE BUT NOT AS PRONOUNCED.
THE UPPER LEVEL LOW THAT HAD BEEN STATIONARY OVER THE WEEKEND
EJECTS NORTHEAST INTO BRITISH COLUMBIA AND ALBERTA. OVERALL UPPER
FLOW WILL REMAIN SOUTHWEST WITH EMBEDDED WAVES. AS IS THE CASE THIS
FAR OUT...TIMING OF WAVES WILL BE DIFFICULT. AS A RESULT...HAVE
BROAD BRUSHED THE AREA WITH A CONTINUED CHANCE FOR THUNDERSTORMS.

TEMPERATURES LOOK TO BE VERY WARM THROUGH THE PERIOD...ESPECIALLY
ACROSS THE SOUTHEAST AS 850MB READINGS CLIMB TO AROUND 30C BY
TUESDAY. THIS WILL ALLOW AFTERNOON TEMPERATURES TO BE IN THE MIDDLE
80S TO LOWER 90S ALL AREAS EXCEPT THE WEST AND MOUNTAINS.
INTERESTINGLY...700MB TEMPERATURES WILL BE IN THE 8-13C RANGE
DURING THE AFTERNOONS. ATMOSPHERE TENDS TO BE CAPPED IN THIS AREA
IF READINGS ARE AT OR ABOVE 10C. WITH 700MB READINGS AVERAGING
AROUND 10C...COUPLED WITH UPPER LEVEL DISTURBANCES AND STRONG
SURFACE HEATING...PERIODS OF THE EXTENDED COULD BE ACTIVE. HOOLEY

&&

.AVIATION...

A COLD FRONT WILL CONTINUE TO SLOWLY MAKE ITS WAY ACROSS THE AREA
THIS AFTERNOON AND EVENING AND APPROACH THE MLS AND BHK AREAS
BETWEEN 00Z AND 06Z. SHOWERS AND THUNDERSTORMS HAVE STARTING TO
DEVELOP BETWEEN LVM AND BIL WITH MOVEMENT TO THE NORTHEAST. ANY
THUNDERSTORM MAINLY ALONG AND EAST OF A LINE FROM BIL-SHR-BHK MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AS A RESULT...MVFR
CONDITIONS MAY EXIST IN AND AROUND ANY STORM. THE THUNDERSTORMS
ARE EXPECTED TO END FROM WEST TO EAST THIS EVENING BUT MAY REMAIN
EAST OF MLS AFTER MIDNIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 055/083 058/086 055/082 055/083 055/086 057/085 056/080
    32/T    20/B    22/T    22/T    22/T    21/B    00/B
LVM 047/080 046/081 049/075 043/079 046/082 048/081 046/076
    32/T    33/T    33/T    33/T    33/T    32/T    20/B
HDN 055/084 059/090 057/086 057/091 055/093 058/092 057/087
    32/T    20/B    22/T    22/T    22/T    20/B    00/B
MLS 058/081 059/091 060/086 060/089 058/090 060/089 059/084
    32/T    20/B    22/T    22/T    22/T    20/B    00/B
4BQ 056/083 057/090 060/088 059/095 058/096 058/095 060/090
    32/T    20/N    22/T    22/T    22/T    20/B    00/B
BHK 058/080 060/087 060/085 056/091 055/092 058/091 057/086
    22/T    20/N    22/T    22/T    22/T    20/U    00/U
SHR 053/086 055/086 053/084 052/092 050/093 051/092 052/087
    32/T    20/U    02/T    22/T    22/T    20/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 15, 1:51 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT WED JUN 15 2005

MTZ028>042-056>058-063>068-WYZ098-099-162100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
251 PM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA THIS
AFTERNOON. THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL
BRING THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL ALONG WITH STRONG WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO END LATE THIS EVENING AS THE
ATMOSPHERE STABILIZES BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA THURSDAY
BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. AGAIN...SOME OF
THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wheatland

When
June 15, 1:57 PM MST
Where
Wheatland County, Harlowton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.433, -109.817

Nickel to quarter size hail

Hail, Sweet Grass

When
June 15, 5:47 PM MST
Where
Sweet Grass County, 9 mi NNW of Big Timber
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -110.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452654, 5452655.